Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

On warfarin after endocarditis surgery. Not able to maintain the target INR. Can I stop taking warfarin?

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 1257 Questions
On August 16 I had endocarditis surgery. The cardiologist prescribed 12 weeks of warfarin and wrote that I should ideally be between 2 and 2.5. There has only been 3 days when the level was 2.3. The rest of the time, the level was around 1.7. I am proceding with the idea that after 12 weeks, I can stop taking the warfarin regardless of the history of the levels achieved. Is this correct?
Posted Sun, 24 Nov 2013 in Hypertension and Heart Disease
Answered by Dr. Sukhvinder Singh 15 hours later
Brief Answer: please see details Detailed Answer: Dear Sir Before I discuss your query in detail I would like to mention that If you are not able to maintain the target INR you must talk to your doctor on priority. This is important. Since consequences of not maintaining ideal INR can be XXXXXXX When we do not keep the INR in target range, we risk inviting a thrombus on the suture line at site of valve repair. Since by 3 months the endothelization of suture is expected this drug is normally stopped at 3 months. Your cardiologist is likely to stop the drug at 3 months, irrespective of the INR achieved but with a rider. He may like to look at your heart (by cardiac ultrasound or ECHO) for any clots before finally stopping the drug. There is theoretical chance that if at that time he finds a clot, you may be required to take warfarin for a longer duration. Other possibility is that if other than sutures, some prosthetic material has been used, the period of warfarin therapy may be different. Hence You must consult your cardiologist before you stop the drug and must inform him about the INR levels. Sincerely Sukhvinder
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor